Maine, 2006

Damaging Wind in Maine, July 18, 2006

July 18, 2006 · NWS CAR · 1 event in 1 county or zone

Trees were blown down along State Road 192.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Trees were blown down along State Road 192.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 18, 2:09 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 18, 2:09 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
309 PM EDT TUE JUL 18 2006

.SYNOPSIS...A STRONG COLD FRONT WILL PUSH THE GULF OF MAINE
TONIGHT. SHOWERS AND THUNDERSTORMS WILL COME TO AND END IN THE
DRIER AIR BEHIND THE FRONT. HIGH PRESSURE WILL BUILD OVER THE
REGION WEDNESDAY INTO WEDNESDAY NIGHT AND THEN SLIDE EAST OF THE
AREA ON THURSDAY. LOW PRESSURE WILL APPROACH ON FRIDAY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
NOT MUCH TIME FOR DISCUSSION SINCE SEVERE WEATHER IS ONGOING.
FRONT CAUSING THE SERVER WEATHER WILL MOVE OFF THE COAST BY EARLY
THIS EVENING BRING THE SEVERE WEATHER TO AN END. COOLER AND DRIER
CONDITIONS ALONG WITH HIGH PRESSURE WILL MOVE IN BEHIND THE FRONT
FOR WEDNESDAY AND THURSDAY.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
LOW PRESSURE ALONG A FRONT IS EXPECTED TO MOVE THRU THE FORECAST
AREA FRIDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT
SATURDAY. LOW PRESSURE WILL PASS TO THE SOUTH OF NEW ENGLAND
SUNDAY ALONG A FRONTAL SYSTEM. THE FRONT IS EXPECTED TO REMAIN IN
THE GULF OF MAINE MONDAY AND TUESDAY. THE GRIDS FOR THIS PERIOD
HAVE BEEN INITIALIZED WITH HPC DATA. HPC TEMPERATURES ACROSS THE
COASTAL WATERS HAVE BEEN REPLACED WITH THE DGEX SINCE HPC NUMBERS
MUCH TOO HIGH GIVEN THE COLD SEA SURFACE TEMPERATURES. DEW POINTS
AND WIND OVER LAND HAVE BEEN LEFT AS GIVEN IN HPC DATA. SKY AND
POPS FROM HPC HAVE BEEN MANUALLY MODIFIED AND SMOOTHED. QPF
CREATED WITH GFS BUT MANUALLY MODIFIED TO BETTER FIT POP GRIDS.

&&

.AVIATION...
VFR CONDITIONS EXPECTED THRU THE NEXT 24 HOURS. WILL MENTION
VICINITY OF THUNDERSTORMS UNTIL 21Z.

&&

.MARINE...
SHORT TERM: HAVE CREATED WIND GRIDS WITH A 50/50 BLEND OF NAM12
AND GFS. WAVE GRIDS INITIALIZED WITH WNA WAVE WATCH III BUT
MANUALLY LOWERED 70 TO 80 PERCENT TO COMPENSATE FOR WAVE MODEL
BIAS.
LONG TERM: HAVE INITIALIZED THE WIND GRIDS WITH HPC DATA.
HPC WIND SPEEDS LOOKED HIGH FOR THE COASTAL WATERS FOR THIS PERIOD
GIVEN THE RELATIVELY COLD SEA SURFACE TEMPERATURES...SO HAVE
MANUALLY LOWERS SOME OF THE NUMBERS. LOW PRESSURE ALONG A FRONTAL
SYSTEM SHOULD PRODUCE A LONG SOUTHERLY FETCH FRIDAY TO THE SOUTH
AND EAST OF THE LOCAL WATERS. WINDS SATURDAY AND SUNDAY ARE
EXPECTED TO BE LIGHT WITH COMBINED SEAS DOMINATED BY SOUTHERLY
SWELL AS A RESULT OF FETCH FRIDAY. SEAS INITIALIZED WITH WNA WAVE
WATCH III...BUT HAVE MODIFIED HEIGHTS BASED ON SWELL FIELD DERIVED
FROM SPECTRAL POINT CAR01 SINCE WIND WAVE GROUP SHOULD BE
NEGLIGIBLE BASED ON WIND SPEEDS FORECASTED FOR THE LOCAL WATERS.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
MARINE...NONE.
&&

SHORT TERM/MARINE...VJN
LONG TERM/MARINE...MIGNONE
AVIATION...WOLFE
Hazardous weather outlook, Jul 18, 3:25 AM EST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
425 AM EDT TUE JUL 18 2006

ANZ050-MEZ001>006-010-011-015>017-029>032-190830-
COASTAL WATERS FROM EASTPORT ME TO STONINGTON ME OUT 25 NM-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
425 AM EDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND EASTERN MAINE.

.DAY ONE...TODAY AND TONIGHT

THE STORM PREDICTION CENTER HAS INDICATED THAT ALL OF NORTHERN AND
EASTERN MAINE AS WELL AS THE COASTAL WATERS FROM STONINGTON TO
EASTPORT HAVE BEEN PLACED IN A SLIGHT RISK FOR SEVERE WEATHER TODAY.

A STRONG COLD FRONT OVER QUEBEC PROVINCE WILL MOVE SOUTHEAST REACHING
NORTHERN MAINE LATE THIS MORNING OR EARLY THIS AFTERNOON AND THEN
MOVE OFF THE DOWNEAST MAINE COAST BY EARLY THIS EVENING. THUNDERSTORMS
ARE EXPECTED TO REDEVELOP IN ADVANCE AND ALONG THE COLD FRONT POSSIBLY
BECOMING SEVERE BY BEING ACCOMPANIED BY STRONG DAMAGING WINDS...LARGE
HAIL AND VERY HEAVY RAINFALL TODAY.

PEOPLE CAMPING THROUGHOUT THE ALLAGASH WATERWAY...WITHIN BAXTER STATE
PARK OR ALONG THE COAST AT ACADIA NATIONAL PARK AND BAR HARBOR SHOULD
MONITOR NOAA WEATHER RADIO ALL HAZARDS FOR THE LATEST STATEMENTS AND
POSSIBLE WARNINGS ISSUED BY THE NATIONAL WEATHER SERVICE IN CARIBOU.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ASKED TO REPORT ANY WIND DAMAGE...HAIL AND FLOODING
ASSOCIATED WITH THUNDERSTORMS TO THE NATIONAL WEATHER SERVICE IN
CARIBOU. AMATEUR RADIO OPERATORS ARE ASKED TO ACTIVATE NETS ACROSS
NORTHERN AREAS THIS MORNING AND ACROSS DOWNEAST THIS AFTERNOON AND
RELAY ALL INFORMATION RECEIVED TO THE NATIONAL WEATHER SERVICE IN
CARIBOU.

FITZSIMMONS

In the hours before

Special weather statement, Jul 18, 12:05 PM EST, 2 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
105 PM EDT TUE JUL 18 2006

MEZ015-016-181800-

PENOBSCOT AND HANCOCK COUNTIES...

105 PM EDT TUE JUL 18 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 1259 PM EDT...DOPPLER WEATHER RADAR INDICATED A THUNDERSTORM WITH
SMALL HAIL AND GUSTY WINDS OVER KENDUSKEAG. THE STORM WAS MOVING EAST
AT 35 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 200 PM EDT INCLUDE...
    KENDUSKEAG...         BANGOR...             BREWER...
    VEAZIE...             OLD TOWN...           ORONO...

THIS STORM HAS THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    GUSTY WINDS...UP TO 45 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST
SEVERE WEATHER INFORMATION.

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4505 6897 4477 6899 4486 6814 4514 6818

STUREY
Special weather statement, Jul 18, 12:35 PM EST, 1 hour 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
135 PM EDT TUE JUL 18 2006

MEZ015-016-181830-

PENOBSCOT AND HANCOCK COUNTIES...

135 PM EDT TUE JUL 18 2006

...THE NATIONAL WEATHER SERVICE OFFICE IN CARIBOU HAS ISSUED SPECIAL
WEATHER INFORMATION FOR PERSONS IN...PENOBSCOT AND HANCOCK
COUNTIES...

AT 130 PM EDT...DOPPLER WEATHER RADAR INDICATED CLUSTERS OF
THUNDERSTORMS WITH HEAVY RAIN...SMALL HAIL...GUSTY WINDS AND
LIGHTNING STRIKES ACROSS SOUTHERN PENOBSCOT COUNTY. THE STORMS
WERE MOVING EAST AT 30 MPH.

LOCATIONS LIKELY TO BE AFFECTED THROUGH 230 PM EDT INCLUDE...
    EAST CORINTH...       KENDUSKEAG...         HERMON...
    HAMPDEN...            BANGOR...             BREWER...
    VEAZIE...             OLD TOWN...           ORONO...
    GREAT POND...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE...
    HAIL...THE SIZE OF PEAS...
    STRONG AND GUSTY WINDS...UP TO 50 MILES AN HOUR...
    HEAVY RAINFALL...WITH SOME PONDING IN LOW LYING AREAS...
    DEADLY CLOUD-TO-GROUND LIGHTNING...UP TO 4 STRIKES PER MINUTE...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 7 PM EDT. STAY
TUNED TO LOCAL MEDIA OUTLETS OR NOAA WEATHER RADIO FOR THE LATEST
SEVERE WEATHER INFORMATION.

IF THREATENING SKIES APPROACH YOUR AREA...TAKE COVER IN A SHELTER OR
BUILDING. STRONG THUNDERSTORMS CAN QUICKLY BECOME SEVERE...PRODUCING
DESTRUCTIVE HAIL...DAMAGING WINDS...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

REPORT WEATHER RELATED DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CARIBOU.

LAT...LON 4505 6930 4465 6918 4480 6808 4524 6808

STUREY
Local storm report, Jul 18, 1:29 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
229 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             EDDINGTON               44.83N 68.69W
07/18/2006  E1.00 INCH       PENOBSCOT          ME   PUBLIC

            QUARTER SIZE HAIL REPORTED

&&

STUREY
Local storm report, Jul 18, 1:31 PM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
231 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     HAIL             CLIFTON                 44.82N 68.51W
07/18/2006  E1.00 INCH       PENOBSCOT          ME   BROADCAST MEDIA

            RELAYED FROM WABI TV, QUARTER SIZE HAIL REPORTED BROKE
            WINDSHIELD

&&

STUREY
Local storm report, Jul 18, 1:50 PM EST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
250 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     FLOOD            BANGOR                  44.80N 68.78W
07/18/2006                   PENOBSCOT          ME   BROADCAST MEDIA

            MINOR STREET FLOODING BANGOR

&&

STUREY
Local storm report, Jul 18, 1:52 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
252 PM EDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             EDDINGTON               44.83N 68.69W
07/18/2006  E1.25 INCH       PENOBSCOT          ME   TRAINED SPOTTER

            HAIL SIZE BETWEEN QUARTER AND HALF DOLLAR.

&&

STUREY

The radar

The Caribou radar (KCBW), 122 km away, was scanning. The volume nearest the first event began at 19:20 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
July 18, 2:20 PM EST
Where
Washington County, Wesley
Measured
61 kt (70 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
44.950, -67.650

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2006Every state in 2006This day in weather historyWarnings in Maine, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5526697.